MAUDE Adverse Event Report: BIOMERIEUX, SA API® ID 32 C; ID 32 C 25STRIPS+25MEDIA

BIOMERIEUX, SA API® ID 32 C; ID 32 C 25STRIPS+25MEDIA
Catalog Number 32200
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
An internal complaint was initiated following a scientific publication entitled, "cyberlindnera fabianii fugemia outbreak in preterm neonates in kuwait and literature review" by al-sweih n, et al.The publication noted the misidentification of cyberlindnera fabianii as candida utilis in association with the api® id 32 c (ref 32200).The publication does not reference the lot number(s) of api® id 32 c used.The isolates were identified as cyberlindnera fabianii via polymerase chain reaction (pcr) testing.The publication discusses the treatments of 10 preterm neonate patients, two (2) of which died.Patient 2 died before antifungal treatment had begun and patient 10 died after receiving 10 days of antifungal treatment (amphotericin b).Antifungal susceptibility testing was completed using etest®.Surviving patients received treatments with one or more of the following antifungals: amphotericin b, fluconazole, caspofungin.All patients were between 24 - 29 weeks in gestation age.All received prior treatment of ampicillin and amikacin.Cyberlindnera fabianii is not a claimed species in the database for the api® id 32 c.Regarding organisms not claimed in the database, the instructions for use (ifu) state that the api® id 32 c cannot be used to identify any other microorganisms or to exclude their presence.While returning an unidentified result for an unclaimed species is not considered a malfunction, assigning the incorrect identity to an unclaimed species is considered to be a malfunction.Evaluation of this event by the biomérieux executive vp; chief medical officer concluded that there is no clear causality between the misidentification by the api® id 32 c and the deaths.There is no reasonable conclusion that the misidentifications caused the deaths, directly or indirectly.The susceptibility tests were considered satisfactory and the patients received what is considered as acceptable therapy.The misidentification did not seem to cause any over-treatment, under-treatment, or inappropriate treatment which would have caused the deaths, either directly or indirectly.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a scientific publication entitled, "cyberlindnera fabianii fugemia outbreak in preterm neonates in kuwait and literature review" by al-sweih n, et al.The publication noted the misidentification of cyberlindnera fabianii as candida utilis in association with the api® id 32 c (ref (b)(4).The publication does not reference the lot number(s) of api® id 32 c used.The isolates were identified as cyberlindnera fabianii via polymerase chain reaction (pcr) testing.Since the expected identification of cyberlindnera fabianii was confirmed by pcr testing in the publication, the strains were not requested to be submitted for investigational testing.The cyberlindnera fabianii species is not included in the id 32 c knowledge base.The biochemical profile was found to be close to candida utilis, leading to the misidentification.Regarding organisms not claimed in the database, the instructions for use (ifu) state that the api® id 32 c cannot be used to identify any other microorganisms or to exclude their presence.All complaints related to product performance of id 32 c strip registered between 2014 and 2018 were analyzed, resulting in a total of six (6) technical complaints.The complaints were all solved with troubleshooting and none were for the same type of misidentification.There is no indication of a trend.A publication search was performed to obtain additional information on the prevalence of cyberlindnera fabianii.Cyberlindnera fabianii is described as an uncommon and rare opportunist yeast species.The identification of this species remains complex (limited performances of commercial biochemical identification are reported leading to misidentification to other candida species that are closely related genetically).Molecular diagnosis remains the most reliable method to identify cyberlindnera fabianii.Even though infections attributed to this organism are rare, an increasing trend is mentioned in publications and the underestimation of the cases linked to identification complexity should also be considered.Taking into consideration the very low prevalence of cyberlindnera fabianii species and the absence of similar incidents reported though the complaints handling process or the scientific publication review, the misidentification due to the absence of this species in the id 32 c kb is considered within the expected performance claims.The increasing trend described in the publications review will be considered as a potential future improvement (id 32 c life cycle management).A change request has been registered to add cyberlindnera fabianii to the id 32 c knowledge base, if possible (to be implemented in the next kb release).

Brand Name
API® ID 32 C
Common Device Name
ID 32 C 25STRIPS+25MEDIA
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme, 38390
FR  38390
MDR Report Key8950213
Report Number9615754-2019-00066
Device Sequence Number16748443
Product Code JXB
UDI-Device Identifier03573026066383
UDI-Public03573026066383
Combination Product (Y/N)N
Initial Reporter CountryKU
PMA/510(K) Number
B068233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number32200
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer10/08/2019
Initial Report FDA Received Date08/30/2019
Supplement Report FDA Received Date10/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1